Alert archive / California / High Surf Warnings in 2006

High Surf Warning 3, NWS Eureka, CA

December 15, 2006

NWS Eureka, CA issued this high surf warning at Dec 15, 2006, 4:01 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2006, 4:01 AM PST (12:01 UTC)
Expired
Dec 15, 2006, 12:00 PM PST
In force
8 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KEKA 151201
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
401 AM PST FRI DEC 15 2006

CAZ001-152000-
/O.UPG.KEKA.SU.Y.0012.000000T0000Z-061216T1200Z/
/O.NEW.KEKA.SU.W.0003.061215T1201Z-061215T2000Z/
REDWOOD COAST-
401 AM PST FRI DEC 15 2006

...HIGH SURF WARNING IN EFFECT UNTIL NOON PST TODAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL NOON PST TODAY. THIS WARNING
REPLACES THE HIGH SURF ADVISORY. THE ADVISORY WILL LIKELY BE
ISSUED LATER TODAY ONCE THE WARNING IS CANCELLED OR HAS EXPIRED.

VERY LARGE WESTERLY SWELL OF 27 TO 29 FEET WILL CONTINUE TO
CREATE EXTREMELY DANGEROUS SURF CONDITIONS ALONG THE DEL NORTE AND
HUMBOLDT COUNTY COASTS THIS MORNING. THE VERY LARGE SWELL SHOULD
SUBSIDE BELOW 24 FEET THIS AFTERNOON AND A HIGH SURF ADVISORY WILL
LIKELY BE ISSUED. WEST SWELL WILL LIKELY FLUCTUATE FROM 18 TO 22
FEET THIS EVENING...AND THEN DIMINISH BELOW ADVISORY LEVEL...15
TO 17 FEET...EARLY SATURDAY MORNING.

WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES
CAN SWEEP PEOPLE AWAY INTO THE TURBULENT AND FRIGID WATERS.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

CAZ002-160115-
/O.EXT.KEKA.SU.Y.0012.061215T1400Z-061216T1200Z/
MENDOCINO COAST-
401 AM PST FRI DEC 15 2006

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM PST SATURDAY...

WESTERLY SWELL OF 18 TO 22 FEET WILL BUILD TODAY. THE SWELL WILL
GENERATE HAZARDOUS SURF CONDITIONS ALONG THE MENDOCINO COAST
TODAY THROUGH TONIGHT. EVEN THOUGH BUOYS JUST OFFSHORE THE
MENDOCINO COAST HAVE BEEN REPORTING SWELL WELL BELOW ADVISORY
LEVEL THROUGHOUT THE NIGHT...WEST SWELL WILL BUILD LATER THIS
MORNING AND SHOULD PEAK JUST UNDER 24 FEET BY EARLY AFTERNOON.

WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES
CAN SWEEP PEOPLE AWAY INTO THE TURBULENT AND FRIGID WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
1 follow-up statement
000 
WHUS46 KEKA 152000
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1200 PM PST FRI DEC 15 2006

CAZ001-160900-
/O.EXP.KEKA.SU.W.0003.000000T0000Z-061215T2000Z/
/O.EXB.KEKA.SU.Y.0012.061215T2000Z-061216T1200Z/
REDWOOD COAST-
1200 PM PST FRI DEC 15 2006

...HIGH SURF WARNING WILL EXPIRE AT NOON PST TODAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM PST SATURDAY. THE HIGH
SURF WARNING WILL EXPIRE AT NOON PST TODAY. 

LARGE WESTERLY SWELL OF 20 TO 23 FEET WITH LOCALLY HIGHER HEIGHTS
WILL CONTINUE TO CREATE DANGEROUS SURF CONDITIONS ALONG THE DEL
NORTE AND HUMBOLDT COUNTY COASTS TODAY. WEST SWELL SHOULD
DECREASE TO 18 TO 21 FEET THIS EVENING...AND THEN DIMINISH BELOW
ADVISORY LEVEL...15 TO 17 FEET...EARLY SATURDAY MORNING.

*WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES
 CAN SWEEP PEOPLE AWAY INTO THE TURBULENT AND FRIGID WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

CAZ002-160900-
/O.CON.KEKA.SU.Y.0012.000000T0000Z-061216T1200Z/
MENDOCINO COAST-
1200 PM PST FRI DEC 15 2006

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

WESTERLY SWELL OF 18 TO 22 FEET WITH LOCAL HEIGHTS UP TO 24 FT WILL
CONTINUE TO GENERATE HAZARDOUS SURF CONDITIONS ALONG THE MENDOCINO
COAST TODAY THROUGH TONIGHT. WEST SWELL SHOULD DECREASE TO BELOW
ADVISORY LEVEL...15 TO 17 FEET...EARLY SATURDAY MORNING.

WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES
CAN SWEEP PEOPLE AWAY INTO THE TURBULENT AND FRIGID WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf warning went out at Dec 15, 4:00 AM PST, 1 minute earlier.

Area forecast discussion, Dec 15, 4:00 AM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
400 AM PST FRI DEC 15 2006

.SYNOPSIS...AN UNSETTLED WEATHER PATTERN WILL PERSIST TODAY AND
TOMORROW...WITH SHOWERY AND COLD WEATHER.  A TRANSITION TOWARDS
DRIER WEATHER IS SLATED FOR LATE IN THE WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...THE FORECAST CHALLENGES THIS PACKAGE INCLUDE
PRECIPITATION CHANCES THROUGH SATURDAY AND SEVERITY OF COLD
TEMPERATURES.

THE SURFACE FRONT PASSED THROUGH THE EUREKA VICINITY AROUND 6 PM
LAST EVENING...WITH COLDER AIR NOW INVADING THE REGION FROM
NORTHWEST TO SOUTHEAST.  PRECIPITATION HAS SINCE BECOME MORE SPOTTY
AND SHOWERY...WHILE SNOW LEVELS HAVE FALLEN TO BETWEEN 4000 AND 5000
FEET AS OF THIS WRITING.  GOING FORWARD...THE GFS INITIALIZED
SURFACE AND UPPER FEATURES SUPERIOR TO THE WRF SOLUTION THIS
MORNING...AND WILL BE WEIGHTED ACCORDINGLY.  UPSTREAM OPEN CUMULUS
FIELD WILL MOVE OVER THE AREA TODAY SO INSTABILITY WILL BE
SUFFICIENT TO WARRANT HIGH CHANCE TO LIKELY POPS.  THUNDER WAS NOTED
COINCIDING WITH THE -23 DEGC 500 MB ISOTHERM OVER OREGON THIS
MORNING...AND ALTHOUGH UPPER DYNAMICS WILL NOT BE AS FAVORABLE OVER
OUR REGION...I HAVE INCLUDED A MENTION OF THUNDER FOR THE NORTHERN
WATERS TODAY.  QPFS WILL BE TRICKY...BUT DESPITE THE LOW SNOW LEVELS
(3000 FEET OR BELOW) IT WILL BE DIFFICULT TO ACHIEVE WIDESPREAD
ADVISORY CRITERIA.

THE WRF AND GFS REALLY DIVERGE TONIGHT AND SATURDAY...WITH THE
FORMER BEING NOTABLY DRIER.  A SECONDARY TROUGH CURRENTLY OUT NEAR
140W WILL APPROACH THE AREA TONIGHT...AND WITH -31 DEC TEMPS AT 500
MB PROVIDING STEEP LOW-MID LEVEL LAPSE RATES AND GOOD Q VECTOR
CONVERGENCE ALOFT...THINK BOTH MODELS MAY BE UNDERDOING PRECIP
CHANCES.  LOW TOPPED CONVECTION OVER THE WATERS MAY BE SUFFICIENT TO
GENERATE A FEW LIGHTNING STRIKES OFFSHORE AND ALONG THE COASTAL
PLAIN AND HAVE INCLUDED THIS POSSIBILITY IN THE FORECAST.
HOWEVER...IF THE DRIER MODELS ARE INDEED CORRECT...IT WILL
UNDOUBTEDLY BE A VERY COLD NIGHT (NEAR FREEZING) ALONG THE COAST.
OTHERWISE...LOW SNOW LEVELS WILL CONTINUE FOR INTERIOR
SECTIONS...ALTHOUGH ONCE AGAIN AMOUNTS LOOK TO BE RELATIVELY LIGHT
IN THIS SHOWERY REGIME.  THE UPPER LEVEL TROUGH SWINGS EAST SATURDAY
NIGHT AND WILL INDICATE A DECREASING TREND FOR PRECIPITATION.  THE
LATTER HALF OF THE WEEKEND MAY TURN OUT JUST FINE ALBEIT STILL
CHILLY...BUT MORE SUNSHINE WILL CERTAINLY BE A WELCOME DEVELOPMENT.
UPPER LEVEL RIDGING STILL BUILDS OVER THE AREA EARLY NEXT
WEEK...WITH THE LATEST GFS KEEPING THE NEXT FRONT SLATED FOR TUESDAY
FARTHER NORTH THAN PREVIOUS RUNS.  HOWEVER...THERE ARE SOME
DIFFERENCES BETWEEN THE 00Z AND 06Z RUNS...AS WELL AS COMPETING
SOLUTIONS SO I WILL NOT MAKE SIGNIFICANT CHANGES TO THE PREVIOUS
FORECAST.  THE ENSEMBLES ADVERTISE A FAIRLY UNCERTAIN PATTERN MID TO
LATE WEEK...WITH HIGH SPREAD AMONG MEMBERS.  FOR NOW HAVE SIMPLY
GONE WITH SLIGHT CHANCE POPS DURING THIS TIME FRAME AS THE RIDGE
DOESNT LOOK STRONG ENOUGH TO PRECLUDE PRECIPITATION.  BURGER

&&

.AVIATION...SEE TAFS AND TWEBS FOR LATEST UPDATES AND DETAILS.

&&

.EKA...WATCHES/WARNINGS/ADVISORIES...
...HIGH SURF WARNING CAZ001.
...HIGH SURF ADVISORY CAZ002.
...HAZARDOUS SEAS WARNING PZZ450<PZZ475.
...SMALL CRAFT ADVISORY FOR WINDS PZZ450<PZZ475.

&&
Hazardous weather outlook, Dec 15, 3:50 AM PST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
350 AM PST FRI DEC 15 2006

CAZ001-161200-
REDWOOD COAST-
350 AM PST FRI DEC 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH SURF WARNING IS IN EFFECT UNTIL NOON PST. PLEASE SEE
PRODUCT SFOCFWEKA OR WHUS46 KEKA FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEAS WILL REMAIN HIGH THROUGH SATURDAY...LIKELY RESULTING IN
FUTURE HIGH SURF ADVISORIES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.

CAZ002-161200-
MENDOCINO COAST-
350 AM PST FRI DEC 15 2006

.DAY ONE...TODAY AND TONIGHT

A HIGH SURF ADVISORY IS IN EFFECT. PLEASE SEE PRODUCT SFOCFWEKA OR
WHUS46 KEKA FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HIGH SURF ADVISORY CONTINUES UNTIL 4 AM PST SATURDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.

CAZ003-004-076-161200-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
350 AM PST FRI DEC 15 2006

.DAY ONE...TODAY AND TONIGHT

A COLD AIRMASS WILL SETTLE OVER THE REGION...BRINGING SNOW LEVELS
DOWN TO THE 2000 TO 2500 FOOT RANGE. HOWEVER...SNOW ACCUMULATIONS
WILL REMAIN GENERALLY UNDER 2 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.

BURGER

Nearby

High Surf Warnings in California, 2006Every high surf warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.